Alert archive / Arizona / Wind Advisories in 2008

Wind Advisory 1, NWS Flagstaff, AZ

January 5, 2008Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jan 5, 2008, 3:52 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jan 5, 2008, 9:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2008, 3:52 AM MST (10:52 UTC)
In effect from
Jan 5, 2008, 9:00 AM MST
Expired
Jan 5, 2008, 3:22 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 051052
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 AM MST SAT JAN 5 2008

AZZ012>017-040-051945-
/O.NEW.KFGZ.WI.Y.0001.080105T1600Z-080106T0100Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SHOW LOW...GREER...PINETOP...DILKON...KYKOTSMOVI
352 AM MST SAT JAN 5 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS AFTERNOON. 

SOUTHWEST WINDS FROM 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL
DEVELOP THIS MORNING ACROSS THE MOGOLLON RIM FROM FLAGSTAFF TO THE
WHITE MOUNTAINS AND THE LITTLE COLORADO RIVER VALLEY. WIND SPEEDS
SHOULD DIMINISH SHORTLY AFTER SUNSET.

THESE WINDS ARE ASSOCIATED WITH A PACIFIC COLD FRONT THAT IS MOVING
INTO ARIZONA TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY.

$$
2 follow-up statements
000 
WWUS75 KFGZ 051906
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST SAT JAN 5 2008

AZZ015-052015-
/O.CAN.KFGZ.WI.Y.0001.000000T0000Z-080106T0100Z/
WESTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...FLAGSTAFF...WILLIAMS...MUNDS PARK
1206 PM MST SAT JAN 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. WINDS SPEEDS ARE NOW EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA FOR MOST LOCATIONS. SOUTHWEST WINDS OF 10 TO 20 MPH WITH
GUSTS UP TO 30 MPH WILL CONTINUE FOR THE REST OF THE AFTERNOON.
LOCALIZED AREAS NORTHEAST OF THE SAN FRANCISCO PEAKS INCLUDING
DONEY PARK COULD SEE GUSTS OVER 40 MPH.

$$

AZZ012>014-016-017-040-060100-
/O.CON.KFGZ.WI.Y.0001.000000T0000Z-080106T0100Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...HEBER...
HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP...DILKON...
KYKOTSMOVI
1206 PM MST SAT JAN 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

SOUTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH WILL
CONTINUE THROUGH LATE THIS AFTERNOON FROM THE EASTERN MOGOLLON RIM
AND WHITE MOUNTAINS...INTO THE LITTLE COLORADO RIVER VALLEY. WIND
SPEEDS SHOULD DIMINISH SHORTLY AFTER SUNSET.

THESE WINDS ARE ASSOCIATED WITH A PACIFIC COLD FRONT THAT IS
MOVING INTO ARIZONA TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY.

$$
000 
WWUS75 KFGZ 052222
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 PM MST SAT JAN 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. WINDS SPEEDS ARE NOW EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA FOR MOST LOCATIONS. LOCAL SOUTHWEST WINDS OF 10 TO 20
MPH WITH GUSTS UP TO 30 MPH WILL CONTINUE FOR THE REST OF THE
AFTERNOON.

AZZ012>014-016-017-040-052330-
/O.CAN.KFGZ.WI.Y.0001.000000T0000Z-080106T0100Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...HEBER...
HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP...DILKON...
KYKOTSMOVI
322 PM MST SAT JAN 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS WILL REMAIN BELOW ADVISORY CRITERIA AND THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:30 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jan 4, 9:30 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 PM MST FRI JAN 4 2008

.SYNOPSIS...A SERIES OF INCREASINGLY STRONGER PACIFIC STORMS WILL
AFFECT THE REGION STARTING SATURDAY MORNING...AND CONTINUE INTO
EARLY NEXT WEEK. THE MOST SIGNIFICANT PRECIPITATION IS EXPECTED
STARTING SATURDAY MORNING...LASTING THROUGH MIDDAY SUNDAY. ANOTHER
PERIOD OF HEAVIER PRECIPITATION WILL ARRIVE LATE SUNDAY EVENING
THROUGH MIDDAY MONDAY. SNOW LEVELS WILL BE HIGH THROUGH SATURDAY
AFTERNOON...THEN GRADUALLY LOWER BELOW 7000 FEET BY LATE SATURDAY
NIGHT.

&&

.DISCUSSION...A MASSIVE FRONTAL SYSTEM OVER CENTRAL CALIFORNIA WILL
SLOWLY SAG SOUTH INTO NORTHERN AND CENTRAL ARIZONA DURING THE DAY ON
SATURDAY. THIS SYSTEM WILL LOSE A GOOD DEAL OF ENERGY AND MOISTURE
AS IT MOVES OVER THE SIERRAS...BUT WILL STILL PACK ENOUGH FOR
WIDESPREAD RAIN AND HIGH ELEVATION SNOW. PRECIPITATION WILL BEGIN
BEFORE SUNRISE OVER THE KAIBAB PLATEAU...MID-MORNING IN THE
CENTRAL PORTIONS OF THE STATE...AND MID TO LATE AFTERNOON OUT EAST.
THIS SYSTEM WILL ALSO BE PACKING VERY STRONG WINDS...OVER 60 KTS AT
TIMES AT 700 MB. OBSERVATIONS UPSTREAM INDICATE VERY HIGH GUSTS AT
TIMES...BUT OUR CWA IS WELL UNDER CRITERIA FOR NOW. 850 PLOTS ARE
SHOWING THAT WE COULD GET CLOSE AT TIMES...ESPECIALLY EAST OF THE
PEAKS AND IN THE LITTLE COLORADO RIVER VALLEY...HOWEVER...GUIDANCE
DOES SHOW THAT HEAVY CLOUD COVER AND PRECIPITATION WILL KEEP US FROM
MIXING TOO MUCH. WE WILL LEAVE A WIND ADVISORY OUT OF THE EQUATION
FOR NOW...BUT WILL NEED TO WATCH CLOSELY.

AS FAR AS SNOW LEVELS AND PRECIPITATION TYPE...THIS WILL BE
EXTREMELY TRICKY. MODEL THICKNESS AND 700 MB TEMPERATURES INDICATE
THAT SNOW LEVELS WILL BE FROM 8000-9500 FEET FROM WEST TO EAST ON
SATURDAY...MODEL SOUNDINGS INDICATE SNOW LEVELS WILL BE A GOOD 1000
FEET LOWER THAN THIS...WITH A PRONOUNCED ISO-THERMAL LAYER
DEVELOPING. OUR GRIDS BASICALLY SPLIT THE DIFFERENCE...AND THIS
LOOKS REASONABLE. SNOW LEVELS WILL NOT FALL SUBSTANTIALLY UNTIL THE
COLDER AIR ARRIVES SATURDAY NIGHT AND SUNDAY.

FINALLY...A TRAILING S/WV THAT ARRIVES LATE SUNDAY INTO EARLY MONDAY
WILL PROVIDE THE STRONGEST DYNAMICS OF THE WEEKEND WITH FALLING SNOW
LEVELS...AND WIDESPREAD MODERATE TO HEAVY SNOW. WE HAVE NO HEADLINES
AT THIS TIME...WE WILL KEEP IT THIS WAY FOR NOW. THIS IS BECAUSE
THE SYSTEM THAT HAS THE MOST POTENTIAL FOR HEAVY SNOW IS A YET
UNDEVELOPED SYSTEM WELL WEST IN THE PACIFIC. THE FIRST SYSTEM WILL
BE MOSTLY RAIN...AND WE MUST WAIT FOR MORE DATA FOR SUNDAY NIGHT AND
MONDAY.

THIS BEING SAID...STAY TUNED FOR DEVELOPMENTS ON THIS COMPLEX AND
LONG-LIVED STORM SYSTEM THIS WEAKENED. FOR NOW...OUR GRIDS AND ZONES
LOOK GOOD...NO UPDATES ARE PLANNED THIS EVENING. PETERSON.

&&

.AVIATION...FOR THE 06Z PACKAGE...MOSTLY CLOUDY SKIES WITH
OCCASIONALLY GUSTY SOUTHWEST WINDS WILL CONTINUE AS A STRONG PACIFIC
STORM APPROACHES ARIZONA. THESE SOUTHWEST WINDS WILL INCREASE
THROUGH THE NIGHT WITH SFC SPEEDS OF 15 TO 20 KTS WITH HIGHER GUSTS
EXPECTED. LOCAL CEILINGS OF 2-3 KFT AGL WILL DEVELOP THROUGH THE
MORNING HOURS WITH IFR CONDITIONS EXPECTED NEAR SHOWERS. SHOWERS
WILL BECOME MORE NUMEROUS THROUGH THE DAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 4, 4:16 PM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 PM MST FRI JAN 4 2008

AZZ004>018-037>040-051215-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
416 PM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM SYSTEM WILL APPROACH ARIZONA LATE TONIGHT. RAIN
AND SNOW WILL DEVELOP TOWARD MORNING FROM THE GRAND CANYON
NORTHWARD...WITH SNOW LEVELS NEAR 8000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER WEATHER IS FORECAST THIS WEEKEND FOR PORTIONS OF NORTHERN
ARIZONA.

THE PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION SATURDAY
MORNING. LATE SATURDAY MORNING THROUGH MIDDAY SUNDAY SHOULD BE THE
FIRST PERIOD OF SIGNIFICANT WEATHER WITH MODERATE AMOUNTS OF RAIN
AND SNOW. SNOW LEVELS SATURDAY AFTERNOON SHOULD RANGE FROM AROUND
7000 FEET OVER THE KAIBAB PLATEAU...NEAR 7500 FEET IN THE
FLAGSTAFF AREA...AND ABOVE 8000 FEET FOR THE WHITE MOUNTAINS. BY
SUNDAY MORNING...SNOW LEVELS WILL FALL TO AROUND 6000 FEET FROM
THE KAIBAB PLATEAU TO FLAGSTAFF...TO NEAR 7500 FEET FOR THE WHITE
MOUNTAINS. SNOWFALL AMOUNTS FROM SATURDAY EVENING THROUGH SUNDAY
ARE EXPECTED TO RANGE FROM 2 TO 6 INCHES...WITH HIGHER AMOUNTS
ABOVE 8500 FEET. RAINFALL AMOUNTS OF OVER ONE INCH ARE ALSO
POSSIBLE OVER LOWER ELEVATIONS OF YAVAPAI AND NORTHERN GILA COUNTIES.

SUNDAY EVENING THROUGH MIDDAY MONDAY SHOULD BE THE SECOND PERIOD
OF SIGNIFICANT WEATHER. SNOW LEVELS WILL FALL TO 5000 TO 6000
FEET...WITH MODERATE TO HEAVY ACCUMULATIONS POSSIBLE ALONG THE
MOGOLLON RIM AND THE WHITE MOUNTAINS. SNOW ACCUMULATIONS ARE
EXPECTED OVER MUCH OF NORTHEAST ARIZONA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION WILL NOT BE NEEDED AT THIS TIME.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:43 AM MSTSnow AdvisoryFGZCoconino25 hr
Jan 5, 11:30 AM MSTWinter Storm WarningFGZApache, Coconino, Gila, Navajo54 hr
Jan 5, 4:05 PM MSTWinter Storm WatchFGZApache, Coconino, Gila, Navajo14 hr

Nearby

Wind Advisories in Arizona, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.